Flecanide as PIP

Good morning, and thank you all for being there. It certainly is a comfort :)

I had my yearly post ablation consultation with my EP on Friday. I have had six episodes since the ablation and on each occasion I took 200mg Flecanide in one go which put me back in sinus within 2 hours. My EP thought this a too high dose and suggested starting with 100mg and another 100mg a couple of hours later if needed. I started on the 200mg as a suggestion from my GP as it was taking up to 24 hours on the smaller dose.

How much do you take and how long does it take to go back into sinus?

My EP is giving me a monitor for month which I hold to my heart, each time it misbehaves and note it in the diary. He wants to see if it is really AF or just palpitations. He offered to put me back on daily flecanide, another procedure or stay and I am which is what I am doing for the time being.

Have a good day :)

Bella

12 Replies

oldestnewest
  • There's a great deal of discussion on here today about flecainide. I use it as a pip and it works well for me. I know from previous posts that it is used in many different ways and I have commented about this.

    I had an ablation 18 months ago. Any AF now is comparatively mild. I had a run of episodes in October and none since. Flecainide is best taken on an empty stomach so I wait to ensure that the episode is established and then take 100. So far this has worked within about 2 hrs.

    Flecainide does not seem to have any adverse side effects for me although some other things have been awful. I never go anywhere without some to hand.

    PS. I have recently been discussing patient size and medication doses. I am twice the size of some tiny women ie. 6 ft tall and large framed, and that never seems to be taken into account.

  • Interesting point about size & weight.

  • When I had AF I took 300mg Flecainide as PIP in one go and heart would normally revert within 1-3 hours. Since then I have a bit more experience and am now of the opinion that the less you take of the stuff, the better but then the sooner you are back to NSR the better also.

    Great that you are being monitored, I can only offer a personal opinion, in your situation I would prefer to stay on PIP when you need it and take a dose that is effective rather than take a daily dose, which meant taking 150mg x2 daily = 300 mg which is the max dose to keep AF away, after a while I still got breakthrough AF.

    Thankfully my second ablation worked and 18 months later the only probs I have is occasional tachycardia which I think is due to another condition, the important bit is that the AF doesn't return.

    People sometimes need 2 or 3 ablations to kick AF completely out.

    Usual proviso, I am not medically trained and offer only personal experience & opinion.

    Hope that you feel better soon, very best wishes CD.

  • When I was able to give up taking flecainide on a daily basis 4 months after ablation No 2, I was told to a) wait half an hour if AF occurred, b) take 50mgs of flecainide as a PIP and then c) take another 50mgs if that didn't work.

    I had been taking 150mgs twice a day before the ablation (though reduced after it) and it seemed a bit feeble. However, it nearly always worked within an hour and sometimes five minutes after I had taken a second 50mgs. Did that tip the balance or was it overkill? I never knew.

    In practice I used sometimes to take 100mgs right away because otherwise I could be having breakfast mid morning.

  • My gut feeling would be to have he second touch up ablation since from what you describe you are almost thre. Before first ablation was your paroxysmal of persistent?

  • Not sure Peter as always took Flecanide when I had an episode although the EP did say it was persistent after the ablation as couldn't cardiovert me back. They had to give me Flecanide.

  • 2nd ablation thumbs up. If its offered then the EP probably feels you need it.

    I was in a similar position and I went for it as soon as offered. Success!

    Phil

  • I am sure I will need the 2nd ablation too. Just going to wait for the results of the monitor when I have it and then go for it again.

  • My cardiologist prescribed PIP as TWO ingredients: bisoprolol + flecainide. Her reasoning was that most people were on bisoprolol already, so only needed flecainide, and I was currently refusing to take bisoprolol. The dosage was carefully adjusted according to my past records of sensitivity to these medicines + a look at my weight.

    Now I am learning to ask why the AF starts. If it is stress and begins slowly with growing irregularity followed by increased speed, I reason that the speed controller is trying to get on top of the beat, and does so by a form of tachycardia, therefore, Flec is the answer. I reason that the speed is a healthy response to try to cut the irregularities, so I treat the problem. I crunch the flec + water to get it absorbed quicker. If it is a response to some feel good exercise, and the rate is stuck and will not settle to resting, then I take Biso. If in doubt, I take both. In the past, I may have had AF without knowing it, and the episodes passed. But now, I do not want to find out by trial and error if this episode will pass on its own.

    Oh. The sooner you treat the better.

  • I have just seen the local cardiologist following my second bout of AF. First one was "fixed" with a DC cardioversion, this time i got into A&E quickly and convinced the A&E GP to attempt a chemical cardio ( used my knowledge gained from this forum).

    The cardiologist agreed that i can be prescribed flecanide as a PiP which is the outcome i wanted at this point.

    I wonder what others experiences are of how they revert to NSR.

    When i reverted in A&E it felt a bit extreme ie i went light headed for a couple of seconds. As i was on a monitor at the time it was noted that my HR did actually show a big fat zero for that moment too.

    Is this how PiP flecanide is intended to revert?

    Jon

  • Hello Jon

    No, I don't get light headed when I revert back into sinus, just feel calm. My heart goes back into sinus and is still quite fast and then gradually slows to my normal heart beat.

  • Thanks Kiwi

You may also like...